Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 329, NWS Springfield, MO

August 20, 2017Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2017, 8:37 PM CDT for Greene County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 8:37 PM CDT (01:37 UTC)
Expired
Aug 20, 2017, 9:00 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Greene County, MO

The radar

The Springfield radar (KSGF), 2 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3349 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS53 KSGF 210137
SVRSGF
MOC077-210200-
/O.NEW.KSGF.SV.W.0329.170821T0137Z-170821T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
837 PM CDT SUN AUG 20 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Greene County in southwestern Missouri...

* Until 900 PM CDT

* At 837 PM CDT, a severe thunderstorm was located over northwestern
  Springfield, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springfield...                    Republic...
  Willard...                        Brookline...
  Glidewell...                      Ebenezer...
  Bois D'arc...                     

This includes Interstate 44 between mile markers 63 and 68, and
between mile markers 70 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 9358 3738 9340 3731 9316 3715 9325
      3714 9351
TIME...MOT...LOC 0137Z 299DEG 9KT 3724 9337 

HAIL...<.75IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
444 
WWUS53 KSGF 210151
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
851 PM CDT SUN AUG 20 2017

MOC077-210200-
/O.CON.KSGF.SV.W.0329.000000T0000Z-170821T0200Z/
Greene MO-
851 PM CDT SUN AUG 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL GREENE COUNTY...

At 851 PM CDT, a severe thunderstorm was located over northwestern
Springfield, moving southeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Springfield...                    Republic...
Willard...                        Brookline...

This includes Interstate 44 between mile markers 65 and 68, and
between mile markers 70 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 9351 3730 9337 3731 9316 3715 9325
      3714 9351
TIME...MOT...LOC 0151Z 299DEG 9KT 3722 9333 

HAIL...<.75IN
WIND...60MPH
 
$$

Burchfield
472 
WWUS53 KSGF 210200
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
900 PM CDT SUN AUG 20 2017

MOC077-210210-
/O.EXP.KSGF.SV.W.0329.000000T0000Z-170821T0200Z/
Greene MO-
900 PM CDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3725 9351 3730 9337 3731 9316 3715 9325
      3714 9351
TIME...MOT...LOC 0200Z 299DEG 9KT 3721 9331 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:52 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 20, 5:52 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
552 PM CDT Sun Aug 20 2017

.SHORT TERM...(This evening through Monday)
Issued at 217 PM CDT Sun Aug 20 2017

Convection is ongoing along the MO/AR border driven or triggered
by outflow boundaries. Another area of convection now over
northern MO is also expected to move southeast over the next few
hours. Evolution of this northern area of storms is a little more
up in the air, but HRRR does develop convection along a trailing
outflow boundary into our west central and central MO counties by
early evening. Some storms may also form along and nw-se oriented
boundary west of KSGF toward 00z. A strong instability/modest
shear environment will support a continued mention of isolated-
scattered strong/severe storms in our messaging with large
hail/downburst winds the main concerns. Looks like storms will
diminish by late evening.

Heat index values are reaching up to around 105 deg F over our
western counties at this time. No changes are planned to today's
heat advisory.

For Monday, more of the same with lots of low level moisture in
place, some scattered convection will still be possible. Eclipse
viewing will be a roll of the dice, with clouds likely to hamper
some areas. 18z forecast grids for Mon has 50-60% coverage in
general.

.LONG TERM...(Monday Night through Sunday)
Issued at 250 PM CDT Sun Aug 20 2017

A cold front will move through the area Tuesday with a good chance
for rain/tstms. Rain chances will initially push into our
northern counties late Mon night and spread quickly into the rest
of the area Tue morning. Overall instability looks hampered by
cloud cover at this point so the severe risk looks marginal. We
will need to monitor for heavy rain and flooding potential, but
given the progressive front, probably not looking at a widespread
flooding risk. WPC marginal day 3 (Tue) risk for excessive rain
looks appropriate.

It looks like a nice stretch of weather behind the front. We
could see at least a couple of nights with lows in the 50s with
lower dew points/humidity in a deep nw flow pattern and sfc high
pressure ridging. Some moisture return may lead to a return of a
chance of thunderstorms by Sunday as we transition to a weak zonal
upper level flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 547 PM CDT Sun Aug 20 2017

Outflow boundary from this mornings convective complex has nearly
stalled out and was located from near Schell City to Greenfield to
Kimberling City. Convection has fired up in an area of instability
on the eastern edge of the outflow boundary over Cedar county
northwest of SGF. Am going to mention VCTS on the BBG TAF for a
couple hours this evening, but will leave SGF/JLN without mention
of CB or VCTS at this time. Expecting mainly VFR conditions
through the period, but areas which get under any thunderstorms
could drop into MVFR/IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ066-077-088-093-
     101.

KS...Heat Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Aug 20, 8:06 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
806 PM CDT Sun Aug 20 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
806 PM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.
  Limited Excessive heat risk.

DISCUSSION...

Scattered thunderstorms with very heavy rainfall will continue
from just north of Springfield to Greenfield...Bolivar and
Osceola through the mid evening hours. Storms should diminish by
late evening. Heavy rainfall over the same locations will lead to
some localized flash flooding. In addition, wind gusts of 40 to 50
mph will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic isolated to scattered showers and thunderstorms are
expected Monday. Heat index values may reach 100 to 104 across
areas of southeast Kansas into parts of southwest and west
central Missouri.

There will be a better chance for widespread showers and storms
Tuesday and Tuesday night with the passage of a cold front. A few
strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Aug 20, 6:11 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
611 PM CDT SUN AUG 20 2017

MOZ067-068-078-079-089-210000-
Cedar MO-Polk MO-Dade MO-Hickory MO-St. Clair MO-
611 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HICKORY...CEDAR...
WESTERN POLK...SOUTHEASTERN ST. CLAIR AND CENTRAL DADE COUNTIES UNTIL
700 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fair Play, or 12 miles southeast of Stockton,
moving north at 10 mph. Other storms were located over Greenfield
and Stockton moving northeast.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Greenfield...
Humansville...                    Lockwood...
Fair Play...                      Weaubleau...
Dadeville...                      Collins...
Flemington...                     South Greenfield...
Aldrich...                        Arcola...
Umber View Heights...             Gerster...
Bearcreek...                      Cane Hill...
Arnica...                         Neola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Stockton lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3794 9344 3780 9341 3744 9356 3729 9396
      3790 9394 3798 9359
TIME...MOT...LOC 2310Z 194DEG 10KT 3754 9369

Burchfield
Special weather statement, Aug 20, 6:35 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
635 PM CDT SUN AUG 20 2017

MOZ055-067-068-210015-
Benton MO-Hickory MO-St. Clair MO-
635 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HICKORY...
SOUTHWESTERN BENTON AND NORTHEASTERN ST. CLAIR COUNTIES UNTIL 715 PM
CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 18 miles southwest of Warsaw. This storm was nearly
stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Osceola...
Lowry City...                     Wheatland...
Quincy...                         Harper...
Iconium...

LAT...LON 3809 9328 3793 9342 3807 9391 3820 9372
      3820 9356 3822 9356 3821 9353 3824 9343
TIME...MOT...LOC 2335Z 034DEG 2KT 3806 9364

Burchfield
Special weather statement, Aug 20, 7:12 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
712 PM CDT SUN AUG 20 2017

MOZ055-068-210100-
Benton MO-Hickory MO-
712 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HICKORY AND
SOUTHEASTERN BENTON COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hermitage, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Preston...                        Cross Timbers...
Knobby...                         Edwards...
Fristoe...

LAT...LON 3826 9308 3793 9307 3792 9328 3805 9343
TIME...MOT...LOC 0012Z 236DEG 13KT 3802 9330

Burchfield
Special weather statement, Aug 20, 7:14 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
714 PM CDT SUN AUG 20 2017

MOZ090-210100-
Greene MO-
714 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE COUNTY UNTIL
800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut Grove, or 16 miles south of Bolivar, moving southeast at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Willard...                        Ash Grove...
Walnut Grove...                   Sacville...
Glidewell...                      Cave Springs...
Ebenezer...                       Bois D'arc...

LAT...LON 3743 9362 3743 9345 3742 9345 3742 9331
      3741 9319 3726 9336 3725 9360
TIME...MOT...LOC 0014Z 305DEG 7KT 3739 9351

Burchfield
Local storm report, Aug 20, 7:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT SUN AUG 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FLASH FLOOD      1 N BONA                37.56N 93.67W
08/20/2017                   DADE               MO   LAW ENFORCEMENT

            EXCESSIVE RAINFALL CAUSED A SECTION OF HIGHWAY RA TO
            BECOME FLOODED. DADE COUNTY SHERIFFS DEPUTY ON SITE
            WATCHING THE FLOODING UNTIL IT RECEDES.

&&

DCRAMER
Local storm report, Aug 20, 7:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT SUN AUG 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     FLASH FLOOD      2 W BONA                37.54N 93.71W
08/20/2017                   DADE               MO   LAW ENFORCEMENT

            DADE COUNTY SHERIFFS DEPARTMENT OBSERVED FLASH FLOODING
            OVER A SECTION OF HIGHWAY 215 WEST OF BONA. MODOT HAS
            BEEN CALLED AND ON THEIR WAY.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:09 PM CDTFlash Flood WarningSGFDade, Polk6 hr
Aug 20, 7:12 PM CDTSpecial Weather StatementSGFHickory48 min
Aug 20, 7:14 PM CDTSpecial Weather StatementSGFGreene46 min
Aug 20, 8:22 PM CDTAreal Flood AdvisorySGFDade, Greene6 hr
Aug 20, 8:56 PM CDTAreal Flood AdvisorySGFGreene6 hr
Aug 20, 9:10 PM CDTSpecial Weather StatementSGFCedar50 min
Aug 20, 9:20 PM CDTSevere Thunderstorm WarningSGFCedar, Dade40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.